Montana, 2008

Flooding in Montana, May 23 to 26, 2008

May 23 to 26, 2008 · NWS GGW · 3 events in 3 counties and zones

A persistent upper level trough over the northern Rockies supported multiple rounds of moderate to heavy rainfall across portions of central and northeast Montana. The excess water caused the Musselshell River near Mosby to briefly rise one foot above flood stage on the morning of the 25th before returning below flood stage that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A persistent upper level trough over the northern Rockies supported multiple rounds of moderate to heavy rainfall across portions of central and northeast Montana. The excess water caused the Musselshell River near Mosby to briefly rise one foot above flood stage on the morning of the 25th before returning below flood stage that afternoon. Also, flooding in Zortman resulted in a few area dirt roads being washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 23, 2:26 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, May 23, 2:26 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
326 PM MDT FRI MAY 23 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
LARGE CLOSED UPPER LOW CONTINUING TO DOMINATE MOST OF THE
WEST...CENTERED OVER NV...WHILE CLOSED UPPER HIGH IS OVER MB. THIS
STRONGLY BLOCKING PATTERN VERY SLOW TO CHANGE. DRIER AIRMASS
QUICKLY MOVED INTO MOST OF OUR AREA TODAY FROM THE SE...SEEN WELL
ON WATER VAPOR CHANNEL SATELLITE CHANNEL. MODELS HANDLED THIS VERY
POORLY TODAY AS THIS DRY AIR PROVED MUCH MORE PROMINENT THAN
MODELS HAD SHOWN YESTERDAY. THIS DRYNESS SEEN ON 12Z KGGW
SOUNDING. THIS ALSO CASTS DOUBT ON MODEL ABILITY TO HANDLE
SHORTWAVES TONIGHT...ALTHOUGH THERE IS INCREASING SHOWER ACTIVITY
SEEN OVER SE MT AND WY MOVING NW. WILL LOWER EVE POPS. TIGHT
SURFACE GRADIENTS CONTINUE TONIGHT...ALTHOUGH THE PEAK 59 KT WIND
AT 850 MB HAS MOVED NW. AS EXPECTED...WINDS REMAIN A LITTLE BELOW
WARNING CRITERIA...GUSTS UP TO 50 MPH REPORTED IN CWA.

MORE CONVINCING IS THE PERSISTENCE OF ALL MODELS FOR SEVERAL DAYS
WITH BREAKING THE UPPER LOW INTO 2...ONE PART MOVING NE AND THEN
RE-CLOSING OFF OVER E MT SAT. IT ALSO BECOMES VERTICALLY STACKED.
PLENTIFUL MOISTURE AND UPPER SUPPORT FOR SIGNIFICANT RAINFALL.
THIS SYSTEM WILL RESULT IN SIGNIFICANT IN MOST OF OUR AREA THAT
HASNT HAD ANY...OR VERY MUCH YET FROM THIS SYSTEM...WHILE
ALREADY SOAKED PHILLIPS AND PETROLEUM COUNTIES GET QUITE A BIT
MORE. COOLER MOS TEMPS FOR SAT LOOK GOOD DUE TO PRECIP. MODEL
FORECAST SOUNDINGS FOR THE MOST PART NOT LOOKING FAVORABLE FOR
MUCH CONVECTION THAT WOULD PRODUCE TSTORMS. THINK PRECIP TO BE
MORE STRATIFORM SAT/SAT NIGHT. FINALLY...WINDS WILL DROP OFF AS
THE LOW CENTER MOVES THRU NE ME SAT EVE.

WITH THE CLOSED LOW...PREFER THE IDEA OF LINGERING HIGHER POPS FOR
BOTH SAT NIGHT AND SUN. UPPER LOW SHOWING DEFINITE SIGNS OF
WEAKENING AND MOVING NE OUT OF THE AREA BY SUN. WOULD EXPECT A
LITTLE DRYING ANYWAY AS A SURFACE HIGH FROM CANADA MOVES S
SHIFTING WIND TO THE N SUN. SIMONSEN

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
EXTENDED PERIOD BEGINS SUNDAY NIGHT WITH THE LARGE UPPER TROUGH
OVER THE INTERMOUNTAIN WEST BECOMING AN OPEN WAVE WITH A CLOSED
ANTICYCLONE SPINNING OVER THE PRAIRIE PROVINCES OF CANADA. AT THE
SURFACE...A CANADIAN HIGH PRESSURE SYSTEM IS SINKING
SOUTHWARD...WHICH CREATES A BAROCLINIC ZONE JUST SOUTH OF THE
INTERNATIONAL BORDER. THIS WILL COMBINE WITH MID-LEVEL DEFORMATION TO
CONTINUE THE RECENT UNSETTLED PATTERN WITH AREAS OF RAIN OVER THE
CWA. 850MB TEMPERATURES AROUND 0C IN THE NORTH CENTRAL PART OF THE
CWA COULD ALLOW FOR A FEW FLAKES OF SNOW TO MIX IN.

FROM MONDAY THROUGH WEDNESDAY THE CANADIAN HIGH PRESSURE CONTINUES
TO SINK SOUTH AND EAST...WHILE THE LONGWAVE UPPER TROUGH RETROGRADES
WEST...ALLOWING FOR UPPER RIDGING TO DEVELOP OVER THE NORTHERN HIGH
PLAINS. THIS WILL BRING A WARMING AND DRYING TREND TO THE CWA WITH
TEMPERATURES RETURNING TO SEASONAL AVERAGES BY THE MIDDLE OF THE
WEEK. UPPER ENERGY LARGELY STAYS SOUTH OF THE CWA DURING THIS
PERIOD WITH ONLY THE FAR SOUTHERN ZONES GETTING CLIPPED BY A
SHORTWAVE ON TUESDAY.

UPPER FLOW BECOMES SOUTHWESTERLY BY LATE WEEK AS THE UPPER RIDGE
AXIS MOVES EAST. AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
IS EXPECTED BY THIS PERIOD. HOWEVER...THERE ARE DIFFERENCES IN THE
DETAILS BETWEEN THE OPERATIONAL GFS AND ECMWF...AS WELL AS SCATTER
AMONG THE GFS ENSEMBLES. AJZ

&&

.AVIATION...
AN EAST WIND OF 20 TO 35KT WITH GUSTS TO 45KTS WILL CONTINUE FOR
THE NEXT 24 HOURS. AREAS OF RAIN AND LOWER CEILINGS ARE MOVING
NORTHWARD AND SOME AREAS ARE SEEING BREAKS IN CLOUDINESS. MORE
PRECIPITATION WILL BE MOVING INTO THE AREA AFTER 03Z AND CONTINUE
ON AND OFF THROUGH 18Z TOMORROW. MVFR CONDITIONS ARE POSSIBLE AT
TIMES THROUGH THE FORECAST PERIOD.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT SATURDAY FOR FORT PECK LAKE.

FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 23, 2:11 PM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
311 PM MDT FRI MAY 23 2008

MTZ017-022-023-242115-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
311 PM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A LARGE LOW PRESSURE SYSTEM OVER THE WESTERN UNITED STATES WILL
CONTINUE TO BRING STRONG EASTERLY WINDS TO EASTERN MONTANA. A LAKE
WIND ADVISORY REMAINS IN EFFECT FOR FORT PECK LAKE THROUGH SATURDAY
EVENING. EAST WINDS OF 25 TO 40 MPH ARE EXPECTED OVER THE AREA
TONIGHT WITH WINDS EVENTUALLY DECREASING INTO THE 15 TO 25 MPH
RANGE BY SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LAKE WIND ADVISORY WILL CONTINUE THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-242115-
PETROLEUM-
311 PM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING FOR A
POTENTIAL DAM FAILURE OF THE DUCK CREEK DAM IN WEST CENTRAL
PETROLEUM COUNTY. ANOTHER HALF INCH TO INCH AND A HALF OF RAINFALL
IS POSSIBLE IN PETROLEUM COUNTY WITH THE STORM SYSTEM THAT IS
OVER THE WESTERN UNITED STATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FLASH FLOOD WATCH IS IN EFFECT FOR A POTENTIAL DAM FAILURE IN
WEST CENTRAL PETROLEUM COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Phillips

When
May 23, 6:00 PM MST to May 25, 6:00 AM MST
Where
Phillips County, Zortman to 0.54 mi S of Zortman
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
47.920, -108.530

Flooding was observed on a few area dirt roads resulting in portions of the road surfaces washing out.

Flood, Petroleum

When
May 25, 8:40 AM MST to May 26, 12:45 PM MST
Where
Petroleum County, 5.2 mi S of Winnett to 5.65 mi S of Winnett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.925, -108.335

Flatwillow Creek was observed running over its banks five miles west of Petrolia Lake.

Flood, Garfield

When
May 25, 1:00 PM MST to May 26, 12:45 PM MST
Where
Garfield County, 33.16 mi WNW of Benzien to 8.42 mi WSW of Mosby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.490, -108.260

A trained spotter reported bank breaches on Box Elder and McDonald Creeks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105593, 100489, 100511.